Sunday, October 16, 2011

Are antidepressants really placebos?

I've just come back from Newcastle, where the Faculty of General and Community Psychiatry of the Royal College of Psychiatrists has been holding its Annual General Meeting (see programme). One of the talks was by Professor Ian Anderson entitled 'Are antidepressants really placebos?' As he himself said, as might be expected, his answer was no.

I'm not sure if the talk really had much more in it than a letter he had published in the British Journal of Psychiatry several years ago. Anderson makes a lot of the fact that continuation studies show high relapse rates. Following the results of the meta-analysis by Geddes et al (2003), the average rate of relapse on placebo is 41% compared with 18% on active treatment. In other words, continuing treatment with antidepressants reduces the odds of relapse by 70%. Anderson doesn't think this could possibly be a placebo effect.

Doctors have always underestimated the difficulties of discontinuing antidepressants (see my Antidepressant discontinuation reactions website). If patients are significantly unblinded in discontinuation studies, the negative placebo (nocebo) response could explain these results because of how reliant people have become on their medication. Any change threatens an equilibrium related to a complex set of meanings that their medication has acquired.

5 comments:

Altostrata said...

"If patients are significantly unblinded in discontinuation studies, the negative placebo (nocebo) response could explain these results because of how reliant people have become on their medication. Any change threatens an equilibrium related to a complex set of meanings that their medication has acquired."

Dr. Double, are you suggesting withdrawal symptoms are a result of patient expectation and belief rather than neurophysiological perturbation?

If so, I disagree. Strongly.

People certainly vary in their response to antidepressant withdrawal, and for some symptoms might represent some acts of the imagination, but to suggest all such symptoms are "all in the mind" is cruel and insulting to those suffering the very real neurological fallout of withdrawal.

You've noted before the physiological dependency issues, have you changed your mind?

Duncan Double said...

Not quite sure what you mean, Altostrata, by saying that I've noted physiological dependency issues with antidepressant discontinuation before. I don't mean to be cruel and insulting.

Nor do I want to be misunderstood. Of course, antidepressant discontinuation has something to do with the brain. I don't want to separate mind and body in this way, so I agree the phrase "all in the mind" can be misleading and I would never suggest that. And of course I know that antidepressant discontinuation symptoms may well feel like something physical.

But, yes, I do want to emphasise the role of patient expectation and belief in withdrawal symptoms. It can be very difficult to break the habit of taking antidepressants for all sorts of reasons. The risk of them occurring can be minimised by talking through these issues before stopping medication.

Oliver said...

I don't see why the original comment is so critical…the author clearly states "*could* explain these results"; he didn't say they are only possible answer.

Also the original article seems to make sense, too; how can you not take into account the possibility that a patient's response to stopping a pill regimen (whether "real" or placebo) cannot be determined by similar placebo-related psychological dynamics?

Altostrata said...

The use of the word "could" in a theory does not elevate its validity.

Dr. Double's theory runs counter to a massive amount of published research that is counter to interests of pharma; counter to withdrawal experts such as Healy, Breggin, and G. Fava; and, more importantly, the actual experiences of patients.

Dr. Double may attribute their withdrawal reactions to a "nocebo" effect but, for the most part, that is not how they experience or interpret the sensations of withdrawal symptoms, which may be distressing, debilitating, or even disabling.

Claiming that what a patient feels physically is not a physical sensation -- or is merely a psychosomatic reaction -- denies not only the patient's reality but the real adverse effects of these drugs on the nervous system.

Duncan Double said...

I don't agree, Altostrata, that I'm denying patients' reality.